Heparin-Induced Thrombocytopenia Occurring After Discontinuation of Heparin

Minesh R. Shah, MD, Jeanne P. Spencer, MD

Disclosures

J Am Board Fam Med. 2003;16(2) 

In This Article

Conclusion

Heparin-induced thrombocytopenia is caused by antibody formation to heparin-platelet factor 4 complexes. It typically develops 5 to 14 days after the initiation of heparin, but it can occur up to 3 weeks after its discontinuation. If heparin-induced thrombocytopenia is suspected, all heparin products should be immediately discontinued. Platelet counts usually return to normal after the heparin is discontinued. To prevent thrombosis, patients with heparin-induced thrombocytopenia should receive anticoagulation with agents other than heparin or low-molecular-weight heparin. Because early detection seems to improve outcome, it is recommended that all patients on heparin should have frequent monitoring of platelet counts.

processing....